Propofol and seizures.

Abstract

It is now clear that "seizure activity", excitatory phenomena, and/or a disorder of muscle tone are potential complications of the use of propofol. Whether this "seizure activity" is primarily, secondarily, or not at all a cerebral cortical event is still to be elucidated. Clearly propofol does have anticonvulsant activity, and also clearly it can produce an involuntary movement disorder, in certain patients, under certain conditions. Propofol is not the first anaesthetic drug to be implicated in the causation of seizures or abnormal movements nor indeed the first to appear to have anti-convulsant and proconvulsant activity (e.g. Althesin). While propofol has undoubtedly proved a very useful drug, the problem of convulsive phenomena creates a degree of background concern about its use. More needs to be known about the mechanism of this complication and any risk factors involved in determining who may have a seizure after propofol. In the clinical setting, the reporting of seizures possibly related to propofol should include--medical history, including personal or family history of epilepsy and movement disorders; a history of previous anaesthetics and whether propofol was used; regular medications; use of drugs or alcohol; history of chemical dependency; emotional state prior to induction; presence of hyperventilation or fever; a description of the alleged seizure, including rate of administration of propofol and amount given, time of onset of seizure in relation to time of drug administration, speed of onset of signs, quality of the abnormal movements, part of body involved, duration, any indication of a postictal state, any cardiovascular changes which may have accompanied the seizure, and any other possible triggers for the reaction such as other drugs used, including premedication; post seizure investigations including temperature, blood sugar, electrolytes, arterial gas analysis, neurological examination, EEG and CT scan. These actions and these investigations concerning propofol should not be delayed. It would appear appropriate to recommend to patients who experience apparent convulsive phenomena after propofol that they not be re-exposed to the drug.

Statistics

050100'01'03'05'07'09'11'13'15'17
Citations per Year

125 Citations

Semantic Scholar estimates that this publication has 125 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Sutherland1994PropofolAS, title={Propofol and seizures.}, author={Michael J Sutherland and Peter J. Burt}, journal={Anaesthesia and intensive care}, year={1994}, volume={22 6}, pages={733-7} }